North Carolina, 2015

Wildfire in North Carolina, April 6 to 16, 2015

April 6 to 16, 2015 · NWS ILM · 1 event in 1 county or zone

Dry fuels contributed to a fire that started in the Compass Pointe Division in Brunswick County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Dry fuels contributed to a fire that started in the Compass Pointe Division in Brunswick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 6, 12:28 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 6, 12:28 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
128 PM EDT MON APR 6 2015

.SYNOPSIS...
OFFSHORE HIGH PRESSURE WILL BRING INCREASINGLY WARM AND HUMID
CONDITIONS ON SOUTHERLY WINDS WITH A RISK OF SHOWERS AND
THUNDERSTORMS EACH DAY...EXCEPT FOR TODAY. A COLD FRONT MAY
REACH THE AREA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM MONDAY...SEVERAL FEATURES INTERACTING ACROSS THE
REGION TODAY TO PRODUCE A WARM BUT UNSETTLED DAY. TWO DISTINCT
SHORTWAVES IMPACTING THE CAROLINAS TODAY...THE FIRST OF WHICH HAS
MOVED OFFSHORE LEAVING SOME SUBSIDENCE IN ITS WAKE. THIS SUBSIDENT
REGION WILL BE SHORT-LIVED THROUGH LATE MORNING...BUT WILL CAP BOTH
CLOUD COVER AND LIMIT ANY SHOWER POTENTIAL INTO THIS AFTN. WHILE
SIGNIFICANT SUNSHINE IS NOT EXPECTED...BREAKS IN THE CLOUDS WILL
ALLOW FOR SOLAR INSOLATION...AND TEMPS TODAY WILL RISE QUICKLY AWAY
FROM THE BEACHES. HIGHS THIS AFTN WILL TOP OUT IN THE MID 70S WELL
INLAND...BUT ONLY INTO THE UPPER 60S NEAR THE COAST AND MID 60S ON
THE BEACHES...AS SE FLOW ADVECTS COOLER AIR OFF THE OCEAN.

IN ADDITION TO KEEPING THE COAST MUCH COOLER TODAY...THIS SE FLOW
AROUND AN OFFSHORE HIGH PRESSURE WILL FUNCTION AS A CONVEYOR FOR
INCREASED COLUMN MOISTURE. PWATS ARE FORECAST TO RISE TO WELL OVER 1
INCH THIS EVENING...WHICH WILL SERVE AS FUEL FOR SHOWER ACTIVITY
TONIGHT IN ADVANCE OF A SECOND SHORTWAVE CURRENTLY ACROSS THE
ARKLATEX REGION. AS THIS FEATURE APPROACHES...THE COLUMN WILL
SATURATE SLOWLY FROM WEST TO EAST AND SOME VERY LIGHT SHOWER
ACTIVITY IS EXPECTED TO BREAK OUT TONIGHT ACROSS THE CWA.
NAM/SREF/HRRR DEPICT SOME LIGHT PRECIP THIS EVENING WEST OF I-95 IN
THE MOISTENING AIR MASS...BUT THE MAJORITY OF ANY PRECIP WILL HOLD
OFF UNTIL AFTER MIDNIGHT. POP RAMPS UP QUICKLY TONIGHT AND THROUGH
THE OVERNIGHT...WITH LIKELY STILL IN THE FORECAST BY THE END OF THE
PERIOD. HOWEVER...TREND HAS BEEN TO SLOW PRECIP ONSET THANKS TO
PERSISTENT MID-LEVEL DRY AIR...AND MAY NEED TO SLOW THIS EVOLUTION
EVEN FURTHER WITH THE FULL AFTN PACKAGE. REGARDLESS OF WHEN PRECIP
BEGINS...TOTAL QPF IS EXPECTED TO BE QUITE LIGHT...AROUND ONE-TENTH
OF AN INCH ON AVERAGE.

MINS TONIGHT WILL BE HELD WELL ABOVE NORMAL ON CONTINUED WARM
ADVECTION AND WIDESPREAD CLOUD COVER. LOWS TONIGHT WILL REMAIN ABOVE
60 ACROSS THE CWA...WITH SOME MID 60S POSSIBLE ALONG THE BEACHES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM MONDAY...TUESDAY MAY BRING A LITTLE RAIN TO THE AREA
AS A WARM FRONT, MAINLY LOCATED TO OUR WEST, LIFTS NORTHWARD.
RAINFALL AMOUNTS WILL BE RATHER LIGHT AND TEND TO FAVOR WESTERN
ZONES WHERE PERHAPS A QUARTER INCH TOTAL MAY FALL. CLOSER TO THE
COAST AMOUNTS SHOULD BE MUCH LIGHTER AND SADLY NOT BE VERY
EFFECTIVE IN WASHING AWAY TREE POLLEN. THERE MAY NOT BE ANY
SIGNIFICANT SURFACE FEATURES AROUND ON WEDNESDAY TO TRIGGER
SHOWERS OR STORMS AND THE MID LEVEL IMPULSES APPEAR WEAKER.
ISOLATED POPS APPEAR WARRANTED AREA-WIDE HOWEVER AS IT SHOULD BE
WARM AND HUMID ENOUGH THAT A STRAY STORM OR TWO FIRES. IF SO THE
TRIGGERING MECHANISM WOULD TEND TO BE MESOSCALE I.E. SEA BREEZE OR
OUTFLOW. AS MENTIONED THOUGH THE VORT CENTERS CROSSING OVERHEAD IN
THE MID LEVELS ARE WEAKER BUT STILL NONZERO IN STRENGTH SO THEY
MAY MAKE A SMALL CONTRIBUTION AS WELL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 AM MONDAY...THE LONG TERM WILL GENERALLY BE QUITE WARM
AND EVEN MUGGY. WEAK HIGH PRESSURE OVER THE WESTERN ATLANTIC AND
AN UPPER LEVEL RIDGE EARLY ON WILL BE THE MAIN REASONS. LOW
COVERAGE OF SHOWERS AND THUNDERSTORMS APPEARS POSSIBLE THROUGH THE
WORK DAYS IN THE RELATIVELY MOIST COLUMN ESPECIALLY GIVEN ADEQUATE
LIFT WHICH MAY TEND TO BE MESOSCALE PROCESSES. THE BACKDOOR COLD
FRONT PREVIOUSLY EXPECTED ON THURSDAY NOW GETS NOWHERE NEAR THE
AREA. A COLD FRONT MAY ARRIVE ON SATURDAY BRINING SLIGHTLY HIGHER
RAINFALL CHANCES AND A SMALL COOLDOWN TOWARDS CLIMATOLOGY ON
SUNDAY.

&&

.AVIATION 18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...HIGH PRESSURE WILL CONTINUE TO SLOWLY SHIFT TO THE EAST
AND THIS WILL ALLOW FOR MOISTURE TO RETURN. MODEL ISENTROPIC LIFT
BEGINS TO INCREASE OVER THE INLAND TAF SITES OF KLBT AND KFLO AT 06
UTC AND SLOWLY SPREADS TO THE COAST BY 12 UTC. WHILE PRECIP IS
EXPECTED TO BEGIN DURING THIS VALID PERIOD INLAND...ENOUGH DRY AIR
PRECLUDES ANYTHING MORE THAN VCSH IN THE COASTAL TAFS FOR NOW. WITH
THIS INCREASE IN MOISTURE CEILINGS ARE EXPECTED TO FORM LATE THIS
EVENING AND WILL DROP INTO THE MVFR AND POSSIBLY THE IFR RANGE AFTER
MIDNIGHT...PRIMARILY AT FLO/LBT. SHOWERS WILL CONTINUE ON TUESDAY
BUT WITH SOME IMPROVEMENT IN CEILINGS.

EXTENDED OUTLOOK...PREDOMINATELY VFR WITH A CHANCE OF SHOWERS EACH
DAY...BEST CHANCE FOR PRECIPITATION IS TUESDAY AND SATURDAY

&&

.MARINE... NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM MONDAY...HIGH PRESSURE OFFSHORE WILL REMAIN THE
DOMINANT AND CONTROLLING SYNOPTIC FEATURE TODAY. ALTHOUGH THE
PRESSURE GRADIENT IS WEAK...SE WINDS WILL SLOWLY CLIMB THROUGH THE
PERIOD FROM THE CURRENT 5-10 KTS...UP TO 10-15 KTS TONIGHT. LITTLE
FLUCTUATION IN DIRECTION IS EXPECTED...SO THE LONG DURATION OF SE
FETCH WILL ALLOW A SE SWELL TO INCREASE IN AMPLITUDE...AND BECOME
THE DOMINANT WAVE GROUP TODAY. ALREADY...AN 8 SEC E/SE MEAN WAVE IS
SHOWING UP AT FRYING PAN SHOALS...AND EXPECT THIS TO CONTINUE AND
OVERSPREAD THE REST OF THE WATERS. WAVE HEIGHTS OF 2-3 FT THIS
MORNING WILL RISE ONLY SLOWLY TO 3-4 FT TONIGHT. A SEA BREEZE
CIRCULATION IS LIKELY TO DEVELOP THIS AFTN IN THE NEAR SHORE
WATERS...AND WHILE THIS WILL HAVE LITTLE IMPACT TO TOTAL WAVE
HEIGHT...WIND GUSTS UP TO 20 KTS ARE POSSIBLE NEAR SHORE WHICH WILL
CREATE SLIGHTLY SHORTER WAVE PERIODS.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM MONDAY...THE LOSS OF A RIDGE AXIS EXTENDING INTO THE
CAROLINAS FROM WEST ATLANTIC HIGH PRESSURE ON TUESDAY WILL TURN
WINDS FROM SOUTHEAST TO SOUTH OR PERHAPS SSW. LOCAL NEAR SHORE SEA
BREEZE CIRCULATIONS WILL BE THE EXCEPTIONS WHERE FLOW WILL BACK
SLIGHTLY AND PICK UP BY A FEW KT. SEAS GENERALLY IN THE 'NORMAL'
2 TO 4 FT RANGE. WITH DEWPOINTS IN THE 60S SOME SEA FOG CERTAINLY
SEEMS POSSIBLE. THE PATTERN AND THUS CONDITIONS WILL BE RELATIVELY
UNCHANGED WEDNESDAY. EXPECT SIMILAR WIND AND SEAS AND THE
CONTINUED POSSIBILITY OF LOWERED VISIBILITY IN SEA FOG.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 300 AM MONDAY...A QUASI-STATIC PATTERN MORE TYPICAL OF THE
WARM SEASON IN PLACE THROUGH THE PERIOD. HIGH PRESSURE WILL BE
LOCATED OVER THE WESTERN ATLANTIC BUT A BIT WEAKER AND FURTHER
EAST THAN A SUMMERTIME BERMUDA HIGH. SWRLY WINDS MAY THUS BE MORE
INCLINED TO AVERAGE 10 KT RATHER THAN 10 TO 15. SEAS WILL AVERAGE
TO 2 TO 3 AND OCCASIONALLY 4 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...17
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DRH/17
Hazardous weather outlook, Apr 6, 2:46 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
346 AM EDT MON APR 6 2015

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-070800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
346 AM EDT MON APR 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-070800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
346 AM EDT MON APR 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEAS FOG MAY RESULT IN REDUCED VISIBILITY ALONG THE IMMEDIATE
COAST MID AND LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-070800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
346 AM EDT MON APR 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEA FOG MAY RESULT IN SIGNIFICANT VISIBILITY RESTRICTIONS MID AND
LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Brunswick

When
April 6, 1:35 PM EST to April 16, 4:00 PM EST
Where
Inland Brunswick forecast zone
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Dry fuels contributed to a fire that started in the Compass Pointe Division in Brunswick County. The fire started near railroad tracks east of post 354. The fire burned a total of 465 acres, 400 of which were woodlands. There were five homes damaged, and two structures destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574559.